Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 202, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2008, 12:21 AM CDT for Cass County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2008, 12:21 AM CDT (05:21 UTC)
- Expired
- Aug 27, 2008, 1:03 AM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 12:30 AM CDT | HAIL 0.75 | 2 S Christine, ND | MEASURED 1.10 INCHES OF RAIN BETWEEN 1220 AM AND 1245 AM. |
| Aug 27, 12:35 AM CDT | HAIL 1 | 5 Ne Colfax, ND | NICKEL TO QUARTER SIZED HAIL STRIPPED A FEW CORN STALKS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -554 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 270521 SVRFGF MNC027-167-NDC017-077-270615- /O.NEW.KFGF.SV.W.0202.080827T0521Z-080827T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1221 AM CDT WED AUG 27 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF WAHPETON... WILKIN COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 115 AM CDT * AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 6 MILES NORTH OF WYNDMERE...OR 25 MILES WEST OF WAHPETON...MOVING TO THE NORTHEAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLFAX AT 1240 AM CDT... 6 MILES NORTHWEST OF ABERCROMBIE AT 1245 AM CDT... CHRISTINE AT 1250 AM CDT... WOLVERTON AT 1255 AM CDT... INTERSTATE 29 BETWEEN MILE MARKER 36 AROUND 1240 AM CDT... AND MILE MARKER 44 AROUND 1250 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4695 9634 4617 9634 4601 9723 4660 9724 TIME...MOT...LOC 0521Z 231DEG 30KT 4638 9706 $$ HOPKINS
3 follow-up statements
000 WWUS53 KFGF 270537 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1237 AM CDT WED AUG 27 2008 MNC027-167-NDC017-077-270615- /O.CON.KFGF.SV.W.0202.000000T0000Z-080827T0615Z/ CLAY MN-WILKIN MN-RICHLAND ND-CASS ND- 1237 AM CDT WED AUG 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND SOUTHEASTERN CASS AND EASTERN RICHLAND COUNTIES IN SOUTHEAST NORTH DAKOTA... AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF COLFAX...OR 20 MILES NORTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... CHRISTINE BY 1250 AM CDT... WOLVERTON BY 1255 AM CDT... INTERSTATE 29 BETWEEN MILE MARKER 36 AROUND 1240 AM CDT... AND MILE MARKER 43 AROUND 1250 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4604 9706 4666 9708 4695 9634 4617 9634 TIME...MOT...LOC 0537Z 231DEG 30KT 4646 9691 $$ HOPKINS
000
WWUS53 KFGF 270555
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1255 AM CDT WED AUG 27 2008
NDC017-270605-
/O.CAN.KFGF.SV.W.0202.000000T0000Z-080827T0615Z/
CASS ND-
1255 AM CDT WED AUG 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...
AT 1255 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN SOUTHEASTERN CASS COUNTY SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 4660 9688 4661 9680 4695 9634 4617 9634
4607 9687
TIME...MOT...LOC 0555Z 242DEG 40KT 4642 9658
$$
MNC027-167-NDC077-270615-
/O.CON.KFGF.SV.W.0202.000000T0000Z-080827T0615Z/
CLAY MN-WILKIN MN-RICHLAND ND-
1255 AM CDT WED AUG 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHERN CLAY...EASTERN RICHLAND AND WILKIN COUNTIES...
AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED NEAR BRUSHVALE...OR 9 MILES NORTH OF WAHPETON...MOVING TO
THE NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAWNDALE BY 115 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4660 9688 4661 9680 4695 9634 4617 9634
4607 9687
TIME...MOT...LOC 0555Z 242DEG 40KT 4642 9658
$$
HOPKINS000
WWUS53 KFGF 270603
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
103 AM CDT WED AUG 27 2008
MNC027-167-NDC077-270613-
/O.CAN.KFGF.SV.W.0202.000000T0000Z-080827T0615Z/
CLAY MN-WILKIN MN-RICHLAND ND-
103 AM CDT WED AUG 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAY...EASTERN
RICHLAND AND WILKIN COUNTIES IS CANCELLED...
AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 8 MILES NORTHEAST OF BRUSHVALE...OR 13 MILES
NORTHEAST OF WAHPETON...MOVING TO THE NORTHEAST AT 35 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO
THE WARNING HAS BEEN CANCELLED.
LAT...LON 4660 9688 4661 9680 4695 9634 4617 9634
4607 9687
TIME...MOT...LOC 0603Z 242DEG 40KT 4646 9646
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:33 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 26, 9:33 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 933 PM CDT TUE AUG 26 2008 .DISCUSSION... AS OF 0230Z...COLD FRONT HAS PUSHED THROUGH DEVILS LAKE...AND ITS NORTHERN PORTION IS MOVING INTO NORTHEASTERN NORTH DAKOTA...AN AREA THE RUC SHOWS WITH MDT MID LEVEL LAPSE RATES. THIS AREA STILL SHOWS SOME WEAK CAPES BUT CAPPED. THUS EXPECT THIS WEAK CONVECTIVE ACTIVITY TO CONTINUE ALONG THE FRONT BUT DO NOT EXPECT TO SEE ANY SEVERE...ALTHOUGH AN ISOLATED EVENT CANNOT BE RULED COMPLETELY OUT. WILL DO A SECOND UPDATE TO REFLECT CURRENT SKY CONDITIONS AND SLIGHTLY TWEAKED POP GRIDS. ALSO USED A BLEND OF PREV FCST...00Z NAM AND 00Z RUC TO ADJUST WINDS FOR TIMING OF FRONT. DROPPED MIN TEMPS IN THE DVL LAKE REGION A DEG OR TWO AS WELL. && .AVIATION... COLD FRONT WILL CONTINUE ITS JOURNEY THROUGH NERN ND AND NWRN MN...GENERATING SHOWERS AND THUNDERSTORMS ALONG ITS LEADING EDGE. ALSO CAN EXPECT SOME POST-FRONTAL DEVELOPMENT...BUT NOTHING SEVERE. DO NOT SEE MUCH OF A THREAT FOR PREV FCST...BORDERLINE MVFR CONDS TOMORROW MORNING THUS BUMPED UP WED AM CIGS TO AROUND 4K AND SCATTERED THEM OUT BY LATE MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER
Hazardous weather outlook, Aug 26, 8:01 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 801 PM CDT TUE AUG 26 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 801 PM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST FOR THE DEVILS LAKE BASIN AND VALLEY CITY AREAS THIS EVENING. STRONG WINDS AND SEVERE HAIL ARE POSSIBLE IN THIS AREA. DURING OVERNIGHT HOURS....GENERAL THUNDERSTORMS ARE EXPECTED TO PROGRESS EASTWARD ACROSS THE RED RIVER VALLEY INTO NORTHWESTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST SUNDAY NIGHT INTO LABOR DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:16 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 45 min |
| Aug 27, 1:23 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 39 min |
| Aug 27, 1:55 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.